Drug allergy

Although adverse reactions are common with drugs, they are only sometimes due to allergy or intolerance.

Blister with different medicines

Most adverse reactions to drugs are relatively harmless but may also involve an allergy or intolerance. The most common triggers are antibiotics and certain pain-killers.

Triggers

About one third of adverse reactions to drugs are due to an allergy or intolerance. They are most commonly caused by antibiotics (e.g. penicillins), anti-epilepsy drugs and pain-killers (e.g. active substances such as aspirin (acetylsalicylic acid), diclofenac, mefenamic acid and ibuprofen). An allergic drug reaction is hard to predict and there is no way of knowing who may or may not be at risk. Even those with a known allergy to pollen or foods, for example, are at no higher risk than those with no allergy.

Sufferers with severe asthma or urticaria (hives) are particularly prone to tolerate pain-killers poorly due to their mechanism of action. But this is an intolerance and not an allergy.

Symptoms

The allergic reaction may be either immediate, with symptoms showing within a few minutes of taking a drug, or delayed, with symptoms first occurring after several days or weeks.

Immediate allergic reactions:

  • reddening of the skin
  • urticaria (hives)
  • swelling of the skin and mucous membranes (angioedema)
  • cold-like symptoms (rhinitis)
  • difficulty breathing

Delayed allergic reactions:

  • measles-like, very itchy rash, sometimes with blistering
  • sometimes painful reddening and bleeding of the skin
  • general malaise with fever and lethargy

Diagnosis

Always tell the treating doctor if any adverse reactions occur. It is helpful to make a note of the symptoms and any medication taken beforehand (including non-prescription and herbal medicines). A photograph of the skin reactions can provide further information.

It is often not easy to identify the underlying cause of the symptoms, as they are often non-specific and can be triggered by other illnesses. The list of drugs that may trigger an allergic reaction is also very long. Delayed reactions complicate diagnosis further.

The decision as to whether the patient should strictly avoid a drug or one specific class of active substance in future should always be based on detailed diagnostic information. The tests should be performed at least four to eight weeks after the reaction, as the cells involved in the reaction take some time to recover. It can take up to six months after the symptoms have abated to identify the cause. This is generally done by means of skin and blood tests. It is sometimes necessary to provoke a reaction with a drug or an alternative product. Products may also be tested as a replacement for the drug responsible for the allergic reaction.

Treatment

If undesirable effects occur on taking a drug, the first step is to stop taking the drug. This must always be done in consultation with the doctor. Antihistamines or cortisones are often used to treat the allergic reaction. If the patient has an anaphylactic reaction, the emergency medical services must be contacted and adrenaline administered if available. The doctor will issue an emergency allergy card giving the drug causing the reaction and alternative medication that is tolerated. The patient should always have the emergency allergy card with them and the treating doctor, dentist or pharmacist must always be informed of the drug allergy when consulted.

Facts and figures

Adverse reactions to drugs are relatively common. It is thought that approximately 15% of patients in hospital and overall just under 7% of all Swiss experience such reactions. Only approximately one third of these adverse reactions involve an allergy or intolerance.

Editors: aha! Swiss Allergy Centre in co-operation with the Scientific Advisory Board. For prevalence figures, see source references.